Alert archive / Michigan / River Flood Warnings in 2022

River Flood Warning 6, NWS Grand Rapids, MI

March 24, 2022Clinton County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Mar 24, 2022, 11:14 AM EDT for Clinton County, Michigan. It took effect at Mar 25, 2022, 2:00 AM EDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Mar 24, 2022, 11:14 AM EDT (15:14 UTC)
In effect from
Mar 25, 2022, 2:00 AM EDT
Expired
Mar 28, 2022, 5:14 AM EDT
In force
3 days
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Unknown

County Clinton County, MI

The radar

The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Maple River at Maple Rapids (MRPM4). The gauge peaked at 9.10 ft at Mar 26, 2022, 2:00 PM EDT.

actionminormoderate68101203/2403/2503/2603/2703/2803/29
Action stage
7 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04115000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Mar 23, 3:45 PM EDT, 19 hours 29 minutes earlier.

Area forecast discussion, Mar 23, 3:45 PM EDT, 19 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
345 PM EDT Wed Mar 23 2022

LATEST UPDATE...
Discussion

.DISCUSSION...(This evening through next Wednesday)
Issued at 345 PM EDT Wed Mar 23 2022

- Thunderstorms this evening then just showers

As we through yesterday that 150 knot jet core will weaken as it
tracks toward northeast Ohio tonight. That means the triple point
on the occluded front will also track south and east of our area.
For the most part that will keep the more intense thunderstorms
and any real tornado risk south and east of this area.

Even so there is strong upper divergence associated with the
shortwave that helps pull the occluded front through our area
this evening. There is also good coupling of the surface
convergence and upper divergence this evening along the occluded
front. So, the area of showers and storms with the occluded front
will hold together is it lifts northeast with the system. The area
east of a line from South Haven to Clare will get showers
tonight. The low level instability (surface based cape) stays
near and south of I-94 but the most unstable cape gets north of
I-96 and even as far north as Saginaw over the eastern sections of
Lower Michigan. This suggests the stronger thunderstorms will
have a hard time getting north of I-94. Even so there is enough
mid level instability for hail as far north I-69. There is a
significant low level inversion north of I-94 so no surface based
convection is expected. This largely rules out damaging winds in
our CWA.

One the occluded front lifts out of the area, we get showers from
the deformation zone late tonight. It should stay warm enough for
all of this to stay rain showers since low temperature are
expected to stay above freezing.

- Showers and cool Thursday as system pulls out

This system will slowly lift out of the area Thursday. Even so the
upper level system becomes neg tilt over the NE CONUS and decent
coastal storm will develop. This will leave Southwest Michigan in
the upper trough through the day on Thursday. This means deep
upper moisture and strong lift in the DGZ. It should stay warm
enough to keep the precipitation mostly rain during the day time
Thursday. Even so the wet bulb zero height falls below 1500 ft AGL
by late in the day so I would expect snow to start mixing in with
rain by evening.

By evening it will start getting cold enough of the precipitation
to change to all snow from northwest to southeast. The moisture
should be moving out through as this happens. It is still
possible to get some snow accumulations, more so north of I-96
before the precipitation comes to an end toward midnight.

- Winter comes back?

With the east coast system really developing, that will help to
pull the next upstream shortwave even farther south. This next
system has truly cold air with it. 850 mb tempeatures behind it,
over Michigan may be as cold as -15c. That is cold enough, even in
late March, with no snow on the ground and full sunshine to keep
highs below freezing! The system comes through the area Friday
night into Saturday morning. I could see a few inches of snow over
a good part of our CWA as this moves through. We will look closer
at this tomorrow.

We stay on the cyclonic side of the polar jet until Sunday evening
so some light snow showers may continue into Sunday morning near
the Lake Michigan shore. Sunday should be the coldest day, maybe
the coldest day of the month of March!

- Quiet early next week than another big storm system

We get shortwave ridging Monday into Tuesday. That will mean a
slow warm up with some sunshine. However another strong Pacific
system comes on shore, by our West Coast late in the weekend. That
system becomes another large spring storm for us by midweek. There
may be enough cold air still around then that the precipitation
may start as snow or a mix then change to rain only to go back to
snow later in the week. This would be another large QPF producing
system too and may have thunderstorms depending on how it tracks.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 154 PM EDT Wed Mar 23 2022

We currently have a mix of MVFR/IFR cigs over the area and for the
most part I expect low MVFR or IFR cigs to persist through
Thursday. Showers and isolated thunderstorms are expected this
afternoon into this evening but just showers are expected
overnight into Thursday.

The thunderstorm threat is greatest for LAN, JXN, AZO and BTL in
the 22z till 02z time frame. A few of these could be strong and
have some hail but the risk is low so I did not put hail in the
actual TAF forecast nor did I put gusty winds with the storm as
inversion heights are too high for strong winds to mix down at any
of our TAF sites.

I have the TAFs mostly dry after 06z but actually there will be
showers around. They will not be widespread so trying to forecast
when the would impact a TAF site is questionable. I put VCSH to
cover that.

&&

.MARINE...
Issued at 154 PM EDT Wed Mar 23 2022

We have expunged the SCA since the winds have already decreased.
The next threat for SCA is Friday into Saturday as the coldest air
in several weeks pushes into the area. Winds will be up near 30
knots and waves should be in the 5 to 8 foot range.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

DISCUSSION...WDM
AVIATION...WDM
MARINE...WDM
Hazardous weather outlook, Mar 23, 2:00 PM EDT, 21 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
200 PM EDT Wed Mar 23 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241600-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
200 PM EDT Wed Mar 23 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible across just about all of Lower Michigan
from mid afternoon into the mid evening hours. Strong
thunderstorms with large hail are possible in the I-94 area from
around 3 pm till around 10 pm this evening. The thunderstorms will
produce locally heavy rainfall and frequent cloud to ground
lightning. Storms will be moving northeast around 35 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Some snow accumulations are possible north of Route 20 early
Friday morning and across a good part of this area early Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

LMZ844>849-241600-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
200 PM EDT Wed Mar 23 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible from mid afternoon into early this
evening. Locally high waves, very low visibility in torrential rain,
gusty winds and cloud to water lighting should be expected in any
thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves will likely become hazardous to small craft Friday
into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

wdm

Nearby

River Flood Warnings in Michigan, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.